New Mexico, 2019

Hail in New Mexico, August 28, 2019

August 28, 2019 · NWS EPZ · 1 event in 1 county or zone

A weak surface low around the Rio Grande Valley combined with a weak disturbance moving through northwest flow aloft to produce a severe thunderstorm around the Oliver Lee State Park area during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A weak surface low around the Rio Grande Valley combined with a weak disturbance moving through northwest flow aloft to produce a severe thunderstorm around the Oliver Lee State Park area during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 27, 2:20 PM MST, 10 hours 40 minutes earlier.

Area forecast discussion, Aug 27, 2:20 PM MST, 10 hours 40 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
320 PM MDT Tue Aug 27 2019

.SYNOPSIS...
Tuesday afternoon has likely brought us our last 100 degree day
for a while, and is also bringing an uptick in thunderstorm
activity. Wednesday will bring slightly cooler temperatures, with
lowland highs in the 90s, and one of the more active thunderstorm
days of the summer. Slow moving thunderstorms will result in
highly localized heavy rainfall during the afternoon and evening.
We will remain in a moist and unstable pattern all the way through
Saturday, with some drier and warmer air aloft expected to
diminish thunderstorm activity early next week.

&&

.DISCUSSION...
Surface analysis and visible satellite imagery suggests the
backdoor cold front has stalled out just east of the Sacramento
and Guadalupe Mountains, but a prefrontal trough or wind shift
line, with increased moisture behind it, has pushed up to the Rio
Grande. Behind this boundary, dewpoints are in the 50s, while 40s
are more common further to the west (except in the NM Bootheel).

RAP analysis shows moderate to strong instability behind the
boundary, with MLCAPE values of 1500-2500 J/Kg over parts of
Otero, El Paso, and Hudspeth Counties. However, strong capping
remains in place, as suggested by the lack of significant cu
development on satellite imagery, and supported by RAP analysis
CIN values of -20 to -60 J/Kg.

However, there has been some minor development in the past hour
over parts of southern Hudspeth County and nearby mountains south
of the border, and stronger storms over parts of Presidio County.

A few of the CAMS models which are handling on-going convection
well, notably both the 12Z NAM and GFS-initialized UofAZ WRF runs,
suggest convection will break the cap over Hudspeth County in the
next couple of hours, perhaps aided by outflow from stronger
storms over Presidio County. The models then suggest outflow from
these storms, aided by a further westward push of the backdoor
cold front early this evening, will interact with weak outflow
from sparse convection N and W of ELP and LRU, triggering more
widespread thunderstorms over south-central NM and Far West Texas
early this evening. Given that the wind shift line/prefrontal
trough is sitting over the Rio Grande Valley, this solution is not
entirely far-fetched.

Low level East to SE flow will continue to advect low level
moisture into the region overnight, and by late morning tomorrow
(Wed), PW values look to range from about 1.15 inches in the far
western reaches of the CWA, to around 1.40 inches along and east
of the Rio Grande. The GFS suggests 500mb temperatures around -6
to -7C, increasing instability with SBCAPE values over 2000 J/Kg
east of the Rio Grande, and a weak shortwave trough rounding the
eastern edge of the subtropical ridge during the afternoon. Expect
the usual diurnal trend of orographic showers and thunderstorms,
with weak to moderate capping in the lowlands limiting lowland
thunderstorm development until late afternoon and early evening as
outflow boundaries interact in the lowlands. Convection may be
further aided by the weak shortwave trough. Overall Wednesday
looks like one of the more active days of the season so far.

The overall pattern will remain unchanged on Thursday, with the
subtropical ridge focused off to our west. While the E to SE low
level flow is cut off, plenty of recycled moisture will remain in
place, with PW values ranging from 1.15 to 1.25 inches. Mid-level
temperatures look to moderate somewhat, due to widespread
convection the previous day. Overall thunderstorm chances will be
closely limited by leftover convective debris/stabilization from
the previous day's thunderstorms, but should still be fairly
active.

Similar conditions will persist on Friday, with recycled moisture
remaining in place. As the upper ridge shifts back towards the
Four Corners, we'll end up in E to NE flow aloft. Thunderstorm
coverage still looks to be fairly active, aided by slightly cooler
mid-level temps moving into the area.

Drier and warmer air aloft still looks like it will filter into
the area Sunday and Monday, diminishing overall thunderstorm
chances, but not eliminating them entirely (higher elevations will
still be favored).

Towards mid-week, the crucial details remain fuzzy, but there's a
chance that a trough digging into the west coast and an eastward-
shifting ridge will try to pull up some additional moisture into
some part of the Desert Southwest, but areas west of the
Continental Divide will likely be more favored.

&&

.AVIATION...Valid 28/00Z-29/00Z...
P6SM FEW-SCT080-100 SCT-BKN150-200 through period.  Isolated to
scattered VRB25G40KT 1-3SM TSRA BKN030-040 through the night, then
storm coverage increasing to scattered lowlands to numerous
mountains after 18Z. Winds generally east to southeast 5-15KTS but
variable and gusty near thunderstorms.

&&

.FIRE WEATHER...
Low and mid level moisture has started to move into the region
behind a weak boundary moving westward.  Enough moisture will remain
over the area into the weekend to bring a daily chance for showers
and thunderstorms. The best chances for widespread wetting rains for
the lowlands and mountains looks to be tomorrow. Storms are not
expected to be severe but will have the potential to produce locally
heavy rain and flooding.  Temperatures for the remainder of the
forecast period will be dropping to near normal with minimum
relative humidities remaining above 20 percent for the lowlands and
above 25-30 percent in the mountains. Winds will remain under 15 mph
except gusty near thunderstorms.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 74  95  71  93 /  40  30  50  10
Sierra Blanca           69  90  67  90 /  30  40  40  10
Las Cruces              70  93  67  92 /  40  30  60  10
Alamogordo              69  95  67  94 /  30  40  40  20
Cloudcroft              53  72  53  71 /  40  70  40  40
Truth or Consequences   71  94  67  94 /  30  50  40  30
Silver City             65  89  62  88 /  20  60  50  60
Deming                  70  96  67  93 /  20  30  60  20
Lordsburg               70  96  67  94 /  20  30  50  20
West El Paso Metro      74  97  71  94 /  40  30  50  10
Dell City               70  93  68  96 /  30  30  40  10
Fort Hancock            75  98  72  96 /  30  30  50  10
Loma Linda              69  88  66  88 /  30  40  50  10
Fabens                  75  96  71  93 /  30  30  50  10
Santa Teresa            71  95  68  93 /  40  20  50  10
White Sands HQ          73  94  70  94 /  40  30  60  10
Jornada Range           69  94  67  93 /  40  30  60  10
Hatch                   70  95  66  94 /  40  40  60  20
Columbus                72  96  69  93 /  20  20  60  10
Orogrande               70  93  68  92 /  30  30  50  10
Mayhill                 58  79  57  81 /  40  70  40  40
Mescalero               56  81  55  81 /  30  60  40  30
Timberon                57  78  55  79 /  40  60  50  30
Winston                 59  87  57  86 /  20  70  50  60
Hillsboro               66  93  63  92 /  30  60  60  50
Spaceport               67  93  64  93 /  40  40  50  20
Lake Roberts            59  89  56  88 /  20  70  50  70
Hurley                  64  91  62  89 /  20  50  60  40
Cliff                   63  98  61  96 /  20  60  50  50
Mule Creek              66  93  65  90 /  20  50  50  50
Faywood                 67  91  64  90 /  20  50  60  40
Animas                  69  97  67  95 /  20  40  60  20
Hachita                 68  96  66  93 /  20  30  60  10
Antelope Wells          68  95  65  92 /  30  50  70  30
Cloverdale              67  90  64  87 /  20  60  70  40

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

25-Hardiman / 26-Grzywacz

In the hours before

Special weather statement, Aug 27, 8:59 PM MST, 4 hours 1 minute before
Special Weather Statement
National Weather Service El Paso TX
959 PM MDT Tue Aug 27 2019

TXZ420-423-280445-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
959 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN HUDSPETH AND SOUTHEASTERN
EL PASO COUNTIES UNTIL 1045 PM MDT...

At 958 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Indian Cliffs Ranch, moving north at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of western Hudspeth
and southeastern El Paso Counties.

LAT...LON 3140 10590 3142 10604 3161 10607 3160 10581
TIME...MOT...LOC 0358Z 165DEG 6KT 3153 10595

JPEG
Special weather statement, Aug 27, 9:28 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service El Paso TX
1028 PM MDT Tue Aug 27 2019

TXZ422-424-280515-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern Hudspeth County TX-
1028 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 1115 PM MDT...

At 1027 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles west of Frenchman Canyon, moving southwest at 10 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Indian Hot Springs, Frenchman Canyon and Big Box.

LAT...LON 3083 10529 3081 10531 3084 10534 3084 10535
      3085 10536 3085 10540 3089 10540 3089 10541
      3093 10546 3107 10524 3097 10510 3080 10522
      3080 10524 3079 10526
TIME...MOT...LOC 0427Z 048DEG 9KT 3093 10525

JPEG
Special weather statement, Aug 27, 9:33 PM MST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service El Paso TX
1033 PM MDT Tue Aug 27 2019

TXZ420-423-280515-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Northern Hudspeth Highlands/Hueco Mountains TX-
1033 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL HUDSPETH COUNTY
UNTIL 1115 PM MDT...

At 1033 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles east of Indian Cliffs Ranch, moving east at 10 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of west central
Hudspeth County.

LAT...LON 3140 10594 3161 10586 3159 10563 3130 10579
TIME...MOT...LOC 0433Z 284DEG 10KT 3154 10580

JPEG
Special weather statement, Aug 27, 9:51 PM MST, 3 hours 9 minutes before
Special Weather Statement
National Weather Service El Paso TX
1051 PM MDT Tue Aug 27 2019

NMZ411-280530-
Southern Dona Ana County/Mesilla Valley NM-
1051 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL DONA ANA COUNTY
UNTIL 1130 PM MDT...

At 1050 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Fairacres. This storm was nearly stationary.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Corralitos and Interstate 10 west of Las Cruces.

LAT...LON 3235 10701 3228 10686 3211 10693 3223 10719
TIME...MOT...LOC 0450Z 035DEG 3KT 3226 10699

JPEG
Special weather statement, Aug 27, 10:05 PM MST, 2 hours 55 minutes before
Special Weather Statement
National Weather Service El Paso TX
1105 PM MDT Tue Aug 27 2019

TXZ421>424-280545-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Salt Basin TX-Rio Grande Valley of Eastern Hudspeth County TX-
1105 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HUDSPETH COUNTY
UNTIL 1145 PM MDT...

At 1102 PM MDT, Doppler radar was tracking an area of strong
thunderstorms from north of Sierra Blanca to Little Box to Bosque
Bonita, moving southwest at 15 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Blanca, Allamoore, Indian Hot Springs, Fort Quitman,
Frenchman Canyon, Green River, Bosque Bonita, Sunset Ranches, Round
Top Mountain, Little Box, Big Box, and Interstate 10.

LAT...LON 3069 10501 3069 10506 3075 10512 3075 10516
      3079 10519 3078 10521 3081 10522 3079 10526
      3083 10529 3081 10531 3084 10534 3085 10540
      3089 10540 3099 10556 3108 10560 3110 10565
      3140 10535 3119 10491 3067 10492 3063 10498
TIME...MOT...LOC 0502Z 047DEG 15KT 3110 10514

JPEG
Special weather statement, Aug 27, 10:43 PM MST, 2 hours 17 minutes before
Special Weather Statement
National Weather Service El Paso TX
1143 PM MDT Tue Aug 27 2019

TXZ422>424-280630-
Southern Hudspeth Highlands TX-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties TX-
Rio Grande Valley of Eastern Hudspeth County TX-
1143 PM MDT Tue Aug 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUDSPETH COUNTY
UNTIL 1230 AM MDT...

At 1143 PM MDT, Doppler radar was tracking a strong thunderstorm near
Sierra Blanca, moving southwest at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sierra Blanca, Fort Quitman, Esperanza, Quitman Canyon, and Little
Box.

LAT...LON 3095 10550 3097 10550 3096 10551 3099 10553
      3100 10556 3102 10558 3105 10558 3109 10561
      3110 10564 3112 10565 3113 10571 3115 10572
      3127 10543 3106 10524 3091 10544
TIME...MOT...LOC 0543Z 049DEG 16KT 3118 10541

JPEG

The radar

The Holloman AFB radar (KHDX), 41 km away, was scanning. The volume nearest the first event began at 08:00 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Otero

When
August 28, 1:00 AM MST to 1:05 AM MST
Where
Otero County, 3.58 mi E of Valmont
Measured
1.5 in hail
Property damage
$25,000
Reported by
Park/Forest Service
Coordinates
32.748, -105.918

Hail up to an inch and a half in diameter broke 10 skylights at a park facility at Oliver Lee State Park. There was also some hail dents on park vehicles and some light debris on Dog Canyon Road from the heavy rain.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853461.